Alert archive / Missouri / Special Weather Statements in 2013

Special Weather Statement, NWS Springfield, MO

August 2, 2013Pulaski County, Missouri

NWS Springfield, MO issued this special weather statement at Aug 2, 2013, 9:01 PM CDT for Pulaski County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2013, 9:01 PM CDT (02:01 UTC)
Expired
Aug 2, 2013, 9:45 PM CDT
In force
44 min
Issued by
NWS Springfield, MO

County Pulaski County, MO

The radar

The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2924 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
1.9
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WWUS83 KSGF 030201
SPSSGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT FRI AUG 2 2013

MOZ057-070-071-030245-
MILLER MO-PHELPS MO-PULASKI MO-
901 PM CDT FRI AUG 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PULASKI...
SOUTHEASTERN MILLER AND WEST CENTRAL PHELPS COUNTIES UNTIL 945 PM
CDT...

AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTH OF CROCKER...OR 12 MILES NORTH OF
WAYNESVILLE...MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE CROCKER...DIXON...DOOLITTLE AND NEWBURG.

INTERSTATE 44 BETWEEN MILE MARKERS 160 AND 179 WILL ALSO BE IMPACTED
BY THIS STORM.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3807 9218 3802 9218 3801 9200 3797 9188
      3784 9187 3776 9202 3797 9235 3810 9227
TIME...MOT...LOC 0201Z 299DEG 18KT 3799 9223

$$

HATCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Aug 2, 8:11 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 2, 8:11 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 PM CDT Fri Aug 2 2013

...Storms Increasing Overnight...

.MESOSCALE DISCUSSION...
Issued AT 8 PM CDT FRI AUG 2 2013

Only isolated convection had developed across the area through the
late afternoon and evening hours. Despite moderate to strong
instability there has been little in the way of forcing to ignite
thunderstorm development.

A cluster of thunderstorms had developed this evening across south
central Kansas. Expect this convection to evolve into a convective
complex as it tracks eastward and encounters an axis of stronger
instability and rich moisture. Mixed layer cape of 3000 to 5000
J/KG were depicted from far southwestern Missouri into south
central Kansas.

Despite weak synoptic scale lift a strengthening low level jet
interacting with the instability/moisture axis will maintain if
not intensify the convection during the late evening hours. 0-3
KM bulk shear vectors will be oriented normal to the advancing
complex suggesting localized damaging winds will be possible
within bowing segments surging to the east.

This storm complex will arrive to extreme southeastern Kansas and
far southwestern Missouri toward and after 11 PM. Additional
thunderstorm development will be possible during the evening hours
out ahead of this complex as the low level jet strengthens. Expect
a general increase in thunderstorm coverage across all of the
Missouri Ozarks overnight.

The 00z sounding shows precipitable water values near 2 inches.
This will lead to torrential rainfall rates with any storm. The
risk for flash flooding will have to be closely monitored
overnight.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 316 PM CDT FRI AUG 2 2013

The flat ridge over the southern states is expected to amplify
slightly on its western end and retrograde westward in response to a
short wave moving around the Hudson Bay low.  This will allow the
surface front to sag to near the Missouri-Arkansas border by late
Saturday into Sunday. This will act as a focus for several rounds
of showers and thunderstorms that will produce locally heavy
rainfall. With instability and shear profiles as they are, strong
to severe thunderstorms late this afternoon into this evening
cannot be ruled out.

However, the larger threat remains heavy rain.  With soils already
saturated from rains earlier this week, it will not take much
rainfall to create a lot of run off.  The combination of high
precipitable water values, a nocturnal low level jet, and subtle short
waves in the northwest flow interacting with the surface front and
any outflow boundaries should create several rounds of moderate to
heavy rains through the weekend. The heaviest rain area will be
situated along a Warsaw to West Plains line.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 316 PM CDT FRI AUG 2 2013

The pattern will continue through the remainder of the period. By
Monday, the surface front will stall and meander over the Arkansas
region before it eventually washes out. Yet another front
approaches on Wednesday to provide yet another round of rain,
which stays around through the remainder of the forecast period.

Rainfall amounts, at this time, do not look to be as heavy as
expected this weekend, but are forecast to fall of the same area
as this weekend's rainfall. Will continue to monitor this situation.

Temperatures are expected to be slightly below normal for daytime
highs, but slightly above normal for overnight lows due to the
high dewpoints.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 541 PM CDT FRI AUG 2 2013

Widely scattered convection occurring at this time along boundaries
left over from this morning's convection. Right now, this is only
affecting KJLN, but could affect KSGF and KBBG within the next
couple of hours. Anticipating convection to fire out west at
any time. If this occurs, expect this activity to move within the
aerodromes after 03z. Expect generally VFR conditions with MVFR
conditions in the vicinity of the stronger thunderstorms.

Convective activity should then begin to move out of the area
after about 08z. Would expect VFR conditions through the remainder
of the forecast period.

&&

.HYDROLOGY...

Multiple rounds of rain/thunderstorms appear increasingly likely
over the next several days across the region. Rainfall through the
weekend across the region looks to range in the 1-3 inch range,
with the potential for higher local amounts depending on the track
of thunderstorms. This heavy rain, combined with very saturated
soils, will result in a considerable flash flood threat for the
next several days. A Flash Flood Watch continues from this afternoon
through Monday morning. In addition to the flash flood threat,
many area rivers will likely rise to or above flood stage at some
point in the next several days.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Monday morning FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH through Monday morning FOR KSZ073-097-101.

&&

MESOSCALE...Foster
SYNOPSIS...Gaede
SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Gaede
HYDROLOGY...Gaede
Hazardous weather outlook, Aug 2, 7:27 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 PM CDT FRI AUG 2 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
727 PM CDT FRI AUG 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  THUNDERSTORM DEVELOPMENT WITH BRIEF DOWNPOURS AND OCCASIONAL
  LIGHTING WILL REMAIN LOCALIZED THROUGH MUCH OF THE EVENING.

  A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP ACROSS SOUTHERN
  KANSAS THIS EVENING AND TRACK EASTWARD INTO SOUTHWESTERN
  MISSOURI OVERNIGHT. THESE STORMS WILL INITIALLY IMPACT AREAS
  ALONG AND WEST OF INTERSTATE 49...OR ALONG AND WEST OF A JOPLIN
  TO NEVADA LINE AFTER 11 PM. THUNDERSTORMS WILL INCREASE FROM THE
  WEST ACROSS THE MISSOURI OZARKS AFTER MIDNIGHT.

  SOME OF THE STORMS LATE TONIGHT WILL BE CAPABLE OF PRODUCING
  WIND GUSTS TO 60 MPH...AND HAIL TO THE SIZE OF QUARTERS.

  THESE STORMS WILL ALSO PRODUCE TORRENTIAL RAINFALL RATES WHICH
  COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  HEAVY RAIN AND THUNDERSTORMS WILL REMAIN POSSIBLE DURING THE
  DAY ON SATURDAY...WITH A SOMEWHAT MORE ORGANIZED CHANCE FOR
  HEAVY RAIN AGAIN DEVELOPING SATURDAY NIGHT INTO THE DAYTIME
  HOURS ON SUNDAY. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL
  MONDAY MORNING.

  ADDITIONAL ROUNDS OF THUNDERSTORMS MAY THEN OCCUR DURING THE
  EARLY AND MIDDLE PORTIONS OF NEXT WEEK.

  HEAT INDEX VALUES COULD REACH THE MID TO UPPER 90S DURING THE
  AFTERNOON OVER PORTIONS OF EXTREME SOUTHEAST KANSAS AND WESTERN
  MISSOURI DURING THE WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT ACROSS EXTREME
 SOUTHEASTERN KANSAS AND FAR SOUTHWESTERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Aug 2, 9:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT FRI AUG 2 2013

MOZ057-070-071-030245-
MILLER MO-PHELPS MO-PULASKI MO-
901 PM CDT FRI AUG 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PULASKI...
SOUTHEASTERN MILLER AND WEST CENTRAL PHELPS COUNTIES UNTIL 945 PM
CDT...

AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTH OF CROCKER...OR 12 MILES NORTH OF
WAYNESVILLE...MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE CROCKER...DIXON...DOOLITTLE AND NEWBURG.

INTERSTATE 44 BETWEEN MILE MARKERS 160 AND 179 WILL ALSO BE IMPACTED
BY THIS STORM.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3807 9218 3802 9218 3801 9200 3797 9188
      3784 9187 3776 9202 3797 9235 3810 9227
TIME...MOT...LOC 0201Z 299DEG 18KT 3799 9223

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:14 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski46 min
Aug 2, 9:58 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas47 min
Aug 2, 11:22 PM CDTAreal Flood AdvisorySGFMaries, Pulaski6 hr
Aug 3, 12:20 AM CDTAreal Flood AdvisorySGFWright6 hr
Aug 3, 12:43 AM CDTSpecial Weather StatementSGFWright47 min
Aug 3, 12:52 AM CDTSevere Thunderstorm WarningSGFWright38 min
Aug 3, 12:55 AM CDTSevere Thunderstorm WarningSGFHowell, Texas35 min
Aug 3, 2:04 AM CDTSpecial Weather StatementSGFWright26 min
Aug 3, 2:09 AM CDTFlash Flood WarningSGFLaclede, Wright9 hr
Aug 3, 2:31 AM CDTFlash Flood WarningSGFCedar, Hickory, Polk, St. Clair8 hr
Aug 3, 2:59 AM CDTFlash Flood WarningSGFDouglas, Howell, Texas, Wright8 hr
Aug 3, 3:44 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Greene, Lawrence, Polk46 min
Aug 3, 4:19 AM CDTSevere Thunderstorm WarningSGFChristian, Dallas, Greene, Polk, Webster41 min
Aug 3, 4:28 AM CDTFlash Flood WarningSGFDallas, Laclede, Polk, Webster6 hr
Aug 3, 4:40 AM CDTFlash Flood WarningSGFCedar, Dade, Greene, Lawrence5 hr
Aug 3, 5:54 AM CDTRiver Flood WarningSGFCedar32 hr
Aug 3, 6:08 AM CDTFlash Flood WarningSGFHowell, Ozark6 hr
Aug 3, 7:05 AM CDTRiver Flood WarningSGFPulaski40 hr
Aug 3, 7:56 AM CDTFlash Flood WarningSGFChristian, Douglas, Stone4 hr
Aug 3, 9:35 AM CDTAreal Flood AdvisorySGFBarry, Barton, Jasper, McDonald, Newton, Vernon6 hr
Aug 3, 9:40 AM CDTAreal Flood AdvisorySGFDade, Greene, Lawrence, Polk6 hr
Aug 3, 9:54 AM CDTAreal Flood WarningSGFChristian, Douglas, Ozark, Stone, Taney6 hr
Aug 3, 9:56 AM CDTAreal Flood WarningSGFDallas, Laclede, Polk, Webster6 hr
Aug 3, 10:01 AM CDTAreal Flood WarningSGFCedar, Hickory, Polk, St. Clair6 hr
Aug 3, 10:26 AM CDTAreal Flood AdvisorySGFBenton, Camden, Dent, Hickory, Laclede, Maries and 4 more6 hr
Aug 3, 10:35 AM CDTAreal Flood WarningSGFDouglas, Howell, Laclede, Ozark, Texas, Wright5 hr
Aug 3, 11:44 AM CDTAreal Flood WarningSGFBarry, Jasper, Lawrence, McDonald, Newton6 hr
Aug 3, 3:43 PM CDTAreal Flood AdvisorySGFBarry, Cedar, Christian, Dade, Greene, Lawrence and 3 more18 hr
Aug 3, 3:52 PM CDTAreal Flood AdvisorySGFCamden, Christian, Dallas, Douglas, Howell, Laclede and 8 more18 hr
Aug 3, 5:45 PM CDTAreal Flood WarningSGFMcDonald15 hr
Aug 3, 1:31 AM CDTSpecial Weather StatementSGFBourbon, Crawford29 min

Nearby

Special Weather Statements in Missouri, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.